Wednesday, March 20, 2013

The Private Struggle Of A Medication Transition

The last two and a half weeks have been hell for me.  They’ve been a blur, really. 

There have been some good moments, but they have been between periods of complete and utter exhaustion, fatigue in which sleep only adds to it. 

My knees have felt like they are made of glass, like they could shatter into a million pieces at any moment.  My sinuses have felt like they were going to jump out of my head.  I have had horrendous heartburn that has kept me up at night.  I’ve felt like I’m constantly coming down with something, like I am about to get sick.  But I know I’m not.  That’s just the immunosuppressant working its magic.

The worst part, though, aside from the fatigue, is the fact that I have felt nauseous and dizzy a good portion of the time.

I just hoped that in whatever way my body was adjusting to this new medication, that it would just do it already, because the last few weeks have been brutal. 

I’ve never had such side effects with a medication that have lasted for so long after I first started taking it.   

When I finally e-mailed my rheumatologist, he told me to stop taking the morning dose and just take the night one instead of both.  I guess I waited so long to be optimistic that things would get better, but then when they didn’t, the answer seemed so simple and obvious that I should have made contact with my rheum sooner.

Basically, I’ve been overmedicated.  So it seems highly unlikely that the situation would have resolved itself without a decrease in dosage.

I don’t want to give up on this medication (Tacrolimus) yet.  I know I haven’t been on it long enough to know if it is truly working.  But I also didn’t think I could survive the next month to month-and-a-half of waiting for it work, if I was going to be so non-functional.

I fell asleep in class the other day.  It has really been a struggle for me to get myself where I needed to go.  The fatigue I’ve been experiencing I haven’t seen the likes of since I first got sick, and literally would wake up, go to class, come home and sleep.  Luckily my schedule is a little bit flexible, however, I don’t like having to forego things because I’m too tired.    

I had my first mandatory labs last week.  Does it make me a bad person to wish that the blood work came back out of whack?  Well, that was before I talked to my rheum and he suggested I lower the dose.  But the reality is that the labs all came back normal.  Freakishly normal.  My liver enzymes have never been so normal.

I feel like such a jerk.  I was so adamant about not going on the Rituxan, I dreaded having to complain to my rheumatologist that I didn’t think I could wait the requisite two months to see if this stuff was going to work. 

But thankfully, it doesn’t look like we are going to have to have that conversation.

You truly don’t realize how bad you feel until you start feeling better.  In one day, I graded thirty papers.  I still don’t feel 100%, but I think I can safely say that I am finally on the upswing.  I accomplished more in one day than I have in the last two weeks combined. 

But the thing that makes it so tough to deal with is that you can’t really talk about it.  As I’ve lamented various things, my boyfriend – who has been amazing throughout this difficult period – has told me, “But you have an excuse.”  But I don’t.  At least I don’t feel like I do. 

How do you explain to people who don’t understand that you’re trying a new medication that is supposed to suppress your overactive immune system, and stop your body from attacking your organs and joints, but you just haven’t been able to tolerate the medication?  So you have been sleeping in spurts of three hours, only to be up for an hour or two, and need another few hours of sleep to recover from the time you’ve been up?  And this is after sleeping at least eight hours at night.

“Normal”, healthy people can’t begin to understand that.  And I’m glad they don’t.  But it’s hard to explain erratic, strange behavior when you simply don’t want to talk about it.  When healthy people can’t imagine being on a medication that has such an effect on your body.  Medication is supposed to help, right?  But what happens when the cure is worse than the disease?  What if you have to go through hell to see the light at the end of the tunnel?  If you haven’t been there, you don’t know, you can’t imagine the lengths you will go to in the name of health. 

But it’s so hard.  All of the medications we try for Lupus and RA – or most chronic illnesses, for that matter – have side effects.  They all have their pros and their cons.  And even when they work, they all take getting used to.  So it’s hard to explain how transitioning off of old meds and onto new ones can honestly be worse than your actual illness.  But how do you explain that to people who don’t know?  How can they possibly begin to understand that until your dose gets regulated and your body gets used to a new medication, that it’s full court press?  That it sometimes takes all the time and effort you have?  That it sucks you dry?  That it literally can all but stop you from functioning? 

I don’t know how to explain that to people who aren’t chronically ill.  And so, I think to make it easier on myself, I don’t.  But it might make things harder for me if I don’t.  So if I have to, I just say that I’ve been sick.  It’s not totally a lie and not totally the truth.  And you don’t get any sympathy from anyone if you explain that you are sick all the time.  They really don’t get that, either.

The last two weeks, I have literally had to scrape myself out of bed and drag myself to where I’ve needed to be.  I can’t really imagine how I would have gone on like that if I hadn’t talked to my rheum, and he suggested that I only take Tacro at night. 

I guess I assumed that since Tacro is used at much lower doses for those with Lupus and RA, as opposed to people that have had organ transplants, that I wouldn’t have as many side effects, either, but I was totally wrong on that front.  And this isn’t intended to me a “poor me” post.  To the contrary, I am grateful that, for the moment, every little step does not take an immense amount of effort, that I can do more than just sleep.  It’s too soon to know if the Tacro is working, but at least for the moment, I can say that it’s not destroying my life, either.  Baby steps…

When you have a chronic illness – especially an invisible one – most of the struggle is only seen by those you are most intimate with.  But the struggle feels visible to us because we live it every minute of every hour of every day.  For us, the struggle is never-ending.  We simply cannot turn our illnesses on and off at will, and neither can we truly anticipate what the effects of a medication may be.     


  1. Hi, I just found your blog recently, and I have to say, I just want to give you a big hug.

    I recently was diagnosed with RA and it has been SO challenging. This post so resonated with me. "Having an excuse" just isn't enough when you are trying to function like a normal person, trying to work and go to school and just survive. People really DO NOT understand.

    I recently went through a medicine transition, my doctor weaned me off the steroids so we could see if a medication was working, and it really just WASNT. I had a few weeks of hell. I get it. <3

    I'll be praying for some relief for you, and hope you find the right medicine, the right dose that makes life just a little easier for you.

  2. I'm thinking of you, as well. I understand what you mean about normal people not being able to relate. It's really hard to explain certain things to them. I just had eye surgery on Monday (cataract removal & lens implant) and besides rheumatoid arthritis, I have uveitus& glaucoma so my eye surgery was not an easy one. I kept hearing people say how simple that procedure is, but when you have many things going on and the doc explains that there is nothing "simple"about the surgery its hard not to feel scared and alone. I'm 38 and still feel young at heart, but my body often disagrees with that. I wish you well and hope you get some balance with your meds soon. :)

  3. 1. Pain makes you tired. Better pain management will help increase your energy.
    2. Interrupted sleep makes you a zombie. Would a temporary sleep aid be an idea?
    3. B12 shots can boost your energy.

    No idea how to explain this to others, though. Except maybe frame it in the type of meds - people take things more seriously when they hear "organ transplant" or "chemotherapy." Sad, but true.

  4. I really relate to what your are writing about and you do it so well. Medicine transitions can really be as tough as the autoimmune disease itself sometimes. Explaining that medicine is making your sick to others just hasn't worked for me either. The reality as you know is that the medicines for autoimmune disease are not like those for colds or strep throat, they are serious strong drugs that are often far from easy to take. But I have decided like you from experience to describe things to others in the simplest way possible.

    Thinking of you and glad that things have been at least slightly better and hope they continue in that direction.

  5. I feel for you. My RA doc wants me to change Humira from Enbrel but I keep resisting for exactly this reason. I know the transition will suck. I will keep resisting until the Enbrel stops working. I sure you feel back to "normal" soon.